Arizona, 2006

Lightning Strike in Arizona, August 21, 2006

August 21, 2006 · NWS PSR · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 21, 2:45 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 21, 2:45 PM MST, 3 hours 45 minutes before
AZZ020>028-CAZ030>033-220600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST MON AUG 21 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
INCREASING HUMIDITY FROM THE EAST AND SOUTHEAST WILL RESULT IN AN
INCREASE IN AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH
WEDNESDAY. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE IN
SOUTH-CENTRAL ARIZONA...WITH A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS INTO SOUTHEAST CALIFORNIA TUESDAY AND WEDNESDAY. THE
UPPER LEVEL WINDS SHOULD DECREASE SOMEWHAT BY LATE IN THE WEEK FOR
DECREASING HUMIDITY AND DECREASING CHANCES OF SHOWERS BY THE WEEKEND.

&&

.SHORT TERM...
TONIGHT THROUGH THURSDAY...
LATEST UPPER AIR DATA FROM PHOENIX SOUNDING INDICATED A RATHER DEEP
EASTERLY FLOW. YUMA SOUNDING HAS ALSO INDICATED AN EASTERLY FLOW AS
WE ARE BEGINNING TO FEEL STRONGER EFFECTS FROM THE INVERTED TROUGH
ACROSS NORTHERN MEXICO AND THE GULF OF CALIFORNIA. IN FACT...PHOENIX
WINDS WERE IN THE 10-20KT RANGE BELOW A WEAKENING CAP NEAR 21K FT.
A SIGNIFICANT UPSWING IN EARLY AFTERNOON LIGHTNING HAS ALSO BEEN
OBSERVED FROM PIMA AND COCHISE COUNTY...COMPARED TO 24 HRS AGO.
THESE STORMS HAVE ERUPTED WITHIN A FAIRLY RICH ENVIRONMENT...AS SEEN
ON LATEST WATER VAPOR IMAGERY. ANOTHER SIGNIFICANT CHANGE...DEW
POINTS UP NEARLY EVERYWHERE WITH PHOENIX AND GOODYEAR UP 2 AND 5 DEG
RESPECTIVELY. TEMPERATURES ALSO WARMED UP LITTLE MORE THAN FORECAST.
WILL STILL CALL FOR CHANCE POPS ACROSS SOUTH-CENTRAL AZ TNT...AND
THERE MAY BE SOME BLOWING DUST IN ISOLATED SPOTS WHERE DOWNBURSTS
GENERATE STRONGER WINDS. WITH THE REINFORCING MOISTURE SURGE...WE
WILL SHOW SLIGHT CHANCES FARTHER WEST THAN PREVIOUS FORECASTS. YUMA
WILL EXPECT A 20PCT FOR TONIGHT...TUESDAY NIGHT...AND WED NIGHT.
STRONG GUSTY WINDS AND LOCALLY HVY RAINFALL STILL A CONCERN...PLEASE
READ PHXHWOPSR.

ALL THIS MOISTURE INCREASE SHOULD TAKE PLACE WELL NORTH OF ANY
TROPICAL DEPRESSION OR TROPICAL STORM(ILEANA) DEVELOPMENT THAT
OCCURS SOUTH OF THE SOUTHERN TIP OF BAJA CALIFORNIA. RH LIKELY TO
RAMP UP EACH MORNING...46 PCT TUES...48 PCT WED AND 50 PCT THURS.

&&

.LONG TERM...
THURSDAY NIGHT THROUGH MONDAY...
UPPER LEVEL RIDGE TO MIGRATE SLOWLY EASTWARD AGAIN BY THE WEEKEND.
THIS SHOULD KEEP LOW AND MID LEVEL MOISTURE IN PLACE...SPCLY ACROSS
THE EASTERN ZONES. A FEW IMPULSES COULD ROTATE TOWARD THE NORTHWEST
AND OUT OF OUR CWA BY SUNDAY OR MONDAY. ENSEMBLES TRENDING LOWER
POPS AND FEEL THIS IS THE RIGHT TREND FOR NOW. TEMPS TO MODERATE TO
AROUND 104-105 OR SO IN PHX FOR THE WEEKEND AND EARLY NEXT WEEK.

&&

.AVIATION...
00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SIPPLE
Hazardous weather outlook, Aug 21, 6:16 AM MST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
616 AM MST MON AUG 21 2006

AZZ022-023-027-221330-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
616 AM MST MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF MAINLY LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. HAZARDS INCLUDE DENSE BLOWING DUST...STRONG GUSTY
POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING
AND RUNNING WATER IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF MAINLY LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TUESDAY WITH LESS OF A CHANCE DURING THE LATTER PART OF
THE WEEK AND THIS COMING WEEKEND. HAZARDS INCLUDE DENSE BLOWING DUST...
STRONG GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN WITH
STREET FLOODING AND RUNNING WATER IN NORMALLY DRY WASHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-028-221330-
SOUTHERN GILA/TONTO NF FOOTHILLS-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
616 AM MST MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. HAZARDS INCLUDE STRONG GUSTY POSSIBLY DAMAGING WINDS...
AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER IN
NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. HAZARDS INCLUDE STRONG GUSTY POSSIBLY DAMAGING WINDS...
AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER IN
NORMALLY DRY WASHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ021-026-221330-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
616 AM MST MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. HAZARDS INCLUDE DENSE BLOWING
DUST...STRONG GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN
WITH STREET FLOODING AND RUNNING WATER IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS TUESDAY THROUGH FRIDAY. HAZARDS INCLUDE
DENSE BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING WINDS...AND
LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER IN NORMALLY
DRY WASHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-221330-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
616 AM PDT MON AUG 21 2006 /616 AM MST MON AUG 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY. HAZARDS INCLUDE
DENSE BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING WINDS...AND
LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER IN NORMALLY
DRY WASHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS

In the hours before

Local storm report, Aug 21, 6:18 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
618 PM MST MON AUG 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     MESA                    33.42N 111.74W
08/21/2006  E70.00 MPH       MARICOPA           AZ   TRAINED SPOTTER

            ESTIMATED WIND GUST OF 60 TO 70 MPH AT UNIVERSITY AND
            BROWN.

&&

INIGUEZ
Local storm report, Aug 21, 6:23 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
623 PM MST MON AUG 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     MESA                    33.42N 111.74W
08/21/2006                   MARICOPA           AZ   TRAINED SPOTTER

            STREETS SIGNS BLOWN DOWN AT ELLIOT AND ELLSWORTH.

&&

INIGUEZ

The radar

The Phoenix radar (KIWA), 77 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Maricopa

When
August 21, 6:30 PM MST
Where
Maricopa County, 12 mi SW of Phoenix
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Lightning caused a fire to 500 tons of hay on the Salt River Indian Reservation.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532431.